Alert archive / Michigan / Gale Warnings in 2013

Gale Warning 28, NWS Grand Rapids, MI

December 18, 2013

NWS Grand Rapids, MI issued this gale warning at Dec 18, 2013, 8:28 PM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2013, 8:28 PM EST (01:28 UTC)
Expired
Dec 19, 2013, 4:01 AM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WHUS73 KGRR 190128
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EST WED DEC 18 2013

LMZ844>849-190930-
/O.UPG.KGRR.SC.Y.0103.000000T0000Z-131220T1500Z/
/O.NEW.KGRR.GL.W.0028.131219T0128Z-131219T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
828 PM EST WED DEC 18 2013

...GALE WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 AM EST THURSDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...SOUTH TO 40 KNOTS.

* WAVES...BUILDING TO AROUND 10 FEET EARLY TONIGHT...THEN
  SUBSIDING LATE TONIGHT AND THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

NJJ
1 follow-up statement
531 
WHUS73 KGRR 190901
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 AM EST THU DEC 19 2013

LMZ844>849-191700-
/O.CAN.KGRR.GL.W.0028.000000T0000Z-131219T1000Z/
/O.NEW.KGRR.SC.Y.0104.131219T0901Z-131219T1700Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
401 AM EST THU DEC 19 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST 15 TO 25 KNOTS DIMINISHING THIS MORNING.

* WAVES...5 TO 8 FEET SUBSIDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 18, 7:36 PM EST, 52 minutes earlier.

Area forecast discussion, Dec 18, 7:36 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
736 PM EST WED DEC 18 2013

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 308 PM EST WED DEC 18 2013

A QUICK MOVING CLIPPER STORM WILL BRING SOME LIGHT SNOW AND MIXED
PRECIPITATION THURSDAY NIGHT...WHICH COULD AFFECT THE FRIDAY
MORNING COMMUTE. THEN A STORM MOVING UP FROM THE GULF COAST COULD
BRING HEAVY MIXED PRECIPITATION SATURDAY NIGHT...CHANGING TO SNOW
BY LATE SUNDAY. LAKE EFFECT SNOW WILL FOLLOW FOR SUNDAY NIGHT AND
MONDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 308 PM EST WED DEC 18 2013

IMPACT WEATHER IN THE SHORT TERM IS FOR POSSIBILITY OF 1 TO 3
INCHES OF SNOW THURSDAY NIGHT INTO FRIDAY MORNING. A STRIPE OF
LIGHT MIXED PRECIPITATION IS EXPECTED FROM KALAMAZOO TO JACKSON.

BEFORE THEN...ONLY CONCERNS ARE FOR LOW CLOUD/FOG THREAT TONIGHT
AND THURSDAY ALONG WITH POSSIBILITY OF FREEZING DRIZZLE. DECIDED
NOT TO ADD FOG OR FREEZING DRIZZLE AS UPSTREAM DEW POINTS ARE
BELOW FREEZING ALL THE WAY BACK TO IOWA THIS AFTERNOON SO IT
APPEARS IT WILL TAKE A WHILE TO ADVECT HIGHER DEW POINTS IN. LOW
CLOUDS AND FOG ARE POSSIBLE LATER THURSDAY...ALONG WITH DZ...FZDZ
OR LIGHT RAIN/SNOW AS LOW LEVEL MOISTURE INCREASES.

THE DGZ BECOMES SATURATED LATE IN THE DAY AND ESPECIALLY THURSDAY
NIGHT. LOOKS LIKE THE SEEDER FEEDER BECOMES ACTIVE DURING THE
EVENING AND TEMP/DEW POINT PROFILES INDICATE SNOW ACROSS ALL BUT
THE SOUTHERN THIRD OF THE FORECAST AREA OVERNIGHT. WENT A BIT BLO
GFS QPF BUT EXPECT 1 TO POSSIBLY 3 INCHES OF SNOW ACROSS MUCH OF
THE FORECAST AREA WITH AMOUNTS DROPPING OFF SHARPLY ACROSS THE
SOUTHERN THIRD OF THE FORECAST AREA WHERE WARM WEDGE ALOFT
PERSISTS OVERNIGHT.

DEEPER MOISTURE PEELS OFF TO THE EAST ON FRIDAY WITH PRECIP
ENDING. THE FRONT BECOMES PARALLEL TO THE UPPER FLOW AS THE
ANOMALOUS WESTERN ATLANTIC UPPER RIDGE STRENGTHENS AND EVENTUALLY
COMES BACK WITH SOUTHERN STREAM PHASING EXPECTED BY THE END OF THE
PERIOD. SURGE OF PRECIP SHOULD HOLD OFF THROUGH FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 308 PM EST WED DEC 18 2013

.LONG TERM...SATURDAY THROUGH WEDNESDAY

BASED ON NEW MODEL GUIDANCE FROM THIS MORNING...THERE HAS BEEN A
SIGNIFICANT SHIFT IN EXPECTATIONS FOR IMPACTFUL WINTER WEATHER THIS
WEEKEND. BEFORE THE MAIN CONCERN WAS HEAVY SNOW ON SUNDAY. NOW THE
PRIMARY FORECAST CONCERN IS ICE ACCUMULATION SATURDAY NIGHT INTO
EARLY SUNDAY. THE FORECAST IS WARMER OVERALL WITH LESS EMPHASIS ON
SNOW BASED ON THE SIMILAR 18/12Z ECWMF AND GFS SOLUTIONS WHICH TRACK
A DEEP SURFACE LOW NORTHEAST ACROSS SOUTHWEST LOWER MICHIGAN WITH
ATTENDANT DRY SLOTTING ALOFT. REGARDLESS OF CHANGES IN FORECAST
DETAILS...IT STILL LOOKS LIKE THE BEST HOLIDAY TRAVEL TIME WILL
CARRY OVER FROM FRIDAY INTO SATURDAY EVENING.

PREVIOUSLY...ICE ACCUMULATION WAS EXPECTED TO BE LIMITED TO I-94.
WITH THE NEW TRACK OF THE SURFACE LOW...WARM AIR ALOFT WILL BE DRAWN
CONSIDERABLY FARTHER NORTH ALONG WITH THE THREAT FOR FREEZING RAIN.
SIGNIFICANT PRECIPITATION AMOUNTS MAY HELP BOOST LOW LEVEL
TEMPERATURES VIA SENSIBLE AND LATENT HEATING SO ICE ACCUMULATION
AMOUNTS REMAIN IN QUESTION. HOWEVER...ONE THING THAT MAY HELP ICE
ACCUMULATION SATURDAY NIGHT IS REINFORCING DRY COOL FLOW FROM THE
NORTHEAST AT LOWER LEVELS NORTH OF THE SURFACE FRONT.

WE SHOULD SEE A TRANSITION TO ALL SNOW DURING THE DAY SUNDAY...BUT
AMOUNTS SHOULD BE MUCH LOWER DUE TO PRONOUNCED DRY SLOTTING OVER THE
AREA. IN FACT...FREEZING DRIZZLE COULD END UP BEING THE PREDOMINANT
PRECIPITATION TYPE.

MONDAY LOOKS LIKE A RAW DAY WITH SIGNIFICANT LAKE EFFECT
ACCUMULATIONS POSSIBLE NEAR THE LAKESHORE. NO OTHER IMPACT WEATHER
IS EXPECTED AFTER THIS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 736 PM EST WED DEC 18 2013

IT APPEARS VFR WEATHER WILL PERSIST INTO TONIGHT BEFORE LOWER
CLOUDS AND POTENTIALLY FOG IMPACT THE AREA THEREAFTER. THE
QUESTION MARK IS WHEN LOWER CLOUDS AND FOG DEVELOP. SOME MODEL
DATA SUGGESTS EVEN LATER TONIGHT WE WILL SEE CEILINGS DROP TO BELOW
1000FT WITH FOG BECOMING MORE AND MORE PREVALENT. AT THIS POINT
HAVE KEPT CONDITIONS VFR THROUGH THE NIGHT WITH MVFR CEILINGS
DEVELOPING AROUND 12Z. MODELS DEVELOP LOWER CLOUDS ALMOST OVERHEAD
TONIGHT...BUT CONFIDENCE IN THIS OCCURRING IS LOW.

SO...VFR TONIGHT...WITH MVFR CEILINGS DEVELOPING AROUND DAYBREAK.
AGAIN CONFIDENCE WHEN THESE CEILINGS DEVELOP IS LOW. BY THURSDAY
AFTERNOON THOUGH WE SHOULD SEE CEILINGS IN THE 1000-2000FT RANGE
DEVELOP AREA WIDE. SOME LIGHT RAIN IS POSSIBLE ACROSS THE AREA
AFTER 20Z...BUT HAVE HELD THAT OUT OF THIS TAF SET AS WELL...AS
IT SHOULD BE LIGHT AND MORE TOWARD 00Z. AT THIS POINT IT APPEARS
WE WILL BE JUST ABOVE FREEZING WITH RAIN THE PREDOMINANT PRECIP
TYPE. OVERALL...CONDITIONS SHOULD DETERIORATE THE NEXT 24 HOURS AS
A WARM FRONT DEVELOPS ACROSS THE REGION.

&&

.MARINE...
ISSUED AT 325 AM EST TUE DEC 17 2013

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE ANTICIPATED OVER LK
MI THROUGH FRIDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 1046 AM EST WED DEC 18 2013

AREA RIVERS CONTINUE TO HAVE THICK ICE BUILD UP BUT HAVE MAINTAINED
STABILITY. THE FOCUS CONTINUES TO BE ON THE POSSIBLE WINTER STORM
OVER THE WEEKEND. THIS STORM BRINGS A GREATER POTENTIAL TO YIELD
HIGHER THAN NORMAL PRECIPITATION AMOUNTS. PRECIPITATION TYPES ARE
STILL IN QUESTION AND HIGHLY DEPENDENT ON THE EXACT TRACK OF A
FORECAST THAT IS STILL EVOLVING. IN THE MEANTIME...A BRIEF WARM
PERIOD IS EXPECTED THURSDAY AND FRIDAY WITH HIGHS IN THE LOW TO MID
30S. TODAY WILL REMAIN QUIET WITH LITTLE OR NO ADDITIONAL
PRECIPITATION. A LIGHT MIX OF RAIN AND/OR SNOW WILL MOVE INTO THE
AREA THURSDAY AND PART OF FRIDAY. OVERALL TOTALS THURSDAY AND FRIDAY
SHOULD BE RATHER LIGHT AND SHOULD NOT HAVE ANY GREAT EFFECT ON
WATER LEVELS.

ABOVE FREEZING TEMPERATURES THURSDAY AND FRIDAY COULD INCREASE THE
LIKELIHOOD OF ICE MOVEMENT. THE POTENTIAL FOR FLOODING INCREASES
DUE TO ICE JAMS CREATED BY ICE MOVEMENT. AT THIS TIME IT DOES NOT
APPEAR THAT TEMPERATURES WILL REMAIN ABOVE FREEZING LONG ENOUGH TO
CREATE ICE MOVEMENT. HOWEVER...PROPERTIES ALONG RIVER BANKS SHOULD
MONITOR RIVERS AND NOTE ANY MOVEMENT OF ICE WHICH COULD LEAD TO
RISING WATER LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 AM EST FRIDAY FOR LMZ844>849.

&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...TJT
AVIATION...DUKE
HYDROLOGY...JAM
MARINE...MEADE
Hazardous weather outlook, Dec 18, 8:41 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 AM EST WED DEC 18 2013

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
191345-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
841 AM EST WED DEC 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW OR FREEZING DRIZZLE COULD IMPACT TRAVEL THURSDAY NIGHT
INTO FRIDAY MORNING.

SNOW OR MIXED PRECIPITATION IS EXPECTED THIS WEEKEND AND COULD
CAUSE TRAVEL DISRUPTIONS LATE SATURDAY THROUGH SUNDAY.

LAKE EFFECT SNOW COULD IMPACT TRAVEL ON MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:17 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Clare, Clinton, Eaton, Gratiot and 13 more40 hr
Dec 19, 4:01 AM ESTSmall Craft AdvisoryGRR8 hr

Nearby

Gale Warnings in Michigan, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.